Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Have DM type 2, hypertension, hyper uricemia. Taking Metformin. Have arrythmia. Is it due to Valsartan?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Dear Dr: I am a patient of DM type II, essential hypertension, hyper uricemia (for the past 2 months)
I am aged 62 Male pt body wt 121 Kgs brought down to 112 Kgs with the help of dieting. Had quit smoking 22 years ago, height 6 . quit regular use of alcohol for the past 4 months. Take 60x2 ml only on weekends. Born Non-vegetarian.

Medications taken earlier for DM include metformin 500 mg BD, Repaglide (Eurepa) I mg OD, for hypertension metroprolol 50 mg OD, changed to metroprolol extended release 50 mg, developed arrythmia, had to stop started with Concur ( bisprolol 2.5 mg ). No side effects with Concur, but HT not under good control. Was put on codivon ( valsartan 80 mg and hydrochlorothyazide 12.5 mg) OD. was feeling breathless hence change from codivion to plain Valsartan 40 mg 1 bd. For diabetes taking Vildagliptin + 500 Mg Metformin OD. Blood sugar under good control, but still continue with arrthymia and breathlessness. Heart rythmn is normal on supine position.
Last week underwent ECHO, EKG, TMT. Nothing is specific but for few occasional extra systoles.

Used to walk 10 to 12 Kms daily, with fast pace have now reduced to 5 kms everyday due to cramps and gout ( Uric acid level brought down from 7.7 to 6.7 in a month. taking Febutaz 40 mg for this. Is my arrthymia due to valsartan. Present BP is 124/77 and Fbs 94 Rbs 120.

Should I change valsartan and go back to bisoproponolol 5 mg or any other medication.
Posted Tue, 22 May 2012 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 8 hours later
Thank you for your query.

You have given a detailed and lucid description of the problem. You have Type 2 DM, Hypertension and hyperuricemia.

The issue that you need to address is the arrhythmia. It is unlikely that the arrhythmia is due to Valsartan.

However, I need to see the ECG which shows the arrhythmia to know the exact type of extra-systole, its relation to the other complexes, and also which part of the heart it is arising from.

It would definitely help if you can upload scanned images of the ECG as also the Echo and TMT reports to this website.

I can see that your sugars and BP are under excellent control.

Isolated extra-systoles usually do not need any treatment. However, one should be sure that these are of the benign type and that there are no high risk features. I would also recommend you to get a 24-hour Holter test done to know the exact burden of extra-systoles and to rule out any tachycardias.

In addition, it is also nice to know if there are any other extraneous causes like electrolyte imbalance (after taking hydrochlorothiazide), excess of coffee/tea/other stimulant drinks, stress, anxiety, sleeplessness, allergies, respiratory problems, etc, all of which can cause extra-systoles. Many a time, no obvious cause can be found out.

I hope this answers your query.
Awaiting your response,
With regards,
Dr Raja Sekhar Varma, MD, DM
Consultant Interventional Cardiologist

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor